Tamoxifen, Bone aches, brain fog and poor memory. Any one else experiencing these?

kezmusckezmusc Member Posts: 30
Hi all,

I tried to put this in the tests and treaments category but for some reason it won't let me.

So I'm on week nine of taking Tamoxifen and having some serious concerns. Apart from the ever popular hot flushes, my back and hips are aching constantly.  Not too bad through the day when I'm moving around a lot, but quite painful at night in bed or sitting.  

This one is the more worriesome to me at the moment. 

Very poor short term memory I have to write notes and set alarms for everything at the moment.  I am struggling at work when it gets  busy.  Poor concentration. I am going from the middle of one task to another instead of finishing the first.  If it's super busy i.e paperwork, phone ringing, people asking questions, making appointments all happening at once it's like my brain shuts down into this cloud of fog and I have to walk away for 10 minutes so I can think again.  I have trouble remembering words during conversation. Occasional light headed, dizziness. Just generally feeling like a bit of a space cadet at the moment. :)   So much so, that I asked my GP to schedule a brain scan!  

So I decided to stop taking the Tamoxifen for a few days and guess what?  Within 48 hours I was clear headed.  

This isn't constant some days my brain works fine LOL,  

Just wondering if anyone else is experiencing any thing like this.



Comments

  • primekprimek Broken HillMember Posts: 3,182
    Yes yes yes ...but I'm on letrozole. But with training it got better. I need breaks when stressed at work...but that's actually not such a bad thing
     I started on fish oil to help with aches and pains which made a huge difference (to joints and brain) as well as getting back to my weights and stretching exercise. Always discuss concerns with your oncologist. We all worry when we have aches in our bobes and joints.   I ended up having a back CT for terrible stiffness and pain ...which I had to a lesser extent pre chemo. Well all fine apart from arthritis, spurs and bulging discs. My exercise routine has helped this so much I hardly have pain there now. (Or maybe it's overshadowed by my excruciating quad and bicep pain from my workouts instead. Haha)

    I had light headedness for a while after chemo which turned out to be cardiac related and the medication I was on.  It's okay now. I needed to ensure I was always well hydrated. 
  • Brenda5Brenda5 Burrum Heads, QldMember Posts: 1,591
    Yes kez, Add in my latest side effect of Tinnitus and we could be twins.
  • socodasocoda LeumeahMember Posts: 1,457
    Hi @kezmusc, most definitely. I discussed the memory problems with my oncologist and she said it is a common side effect and recommended brain training. So I downloaded an app for my phone called Elevate and within a couple of days I no longer had to backtrack into a room 17 times to remember why I had gone in there in the first place. I'm 15 months on Tamoxifen now and I remember things (probably not as quickly as I used to but I'm not forgetting things to an incredibly frustrating level any more :) . As for aches and pains I also had pressure in pelvis and hips and had gp check it out, she monitors me to keep an eye on any untoward symptoms but mine is mainly my aching left knee. I have always used magnesium (always had horrid leg cramps) but have added vitamin D and also some magnesium oil rubbed on (called Karma Rub). You can always top up your magnesium with epsom salt baths too. I use panadol osteo of a night time for my knee and raise my knee onto a folded pillow as that is the only way it doesn't hurt. Wishing you all the best with the symptoms and reducing them. Xx Cath
  • Jandy232Jandy232 Member Posts: 4
    No bone aches but I'm definitely not as sharp as I used to be. I can relate to that feeling of being mentally overwhelmed and not being able to remember words sometimes. I assumed it was an ongoing effect of having been on chemo but maybe it is the tamoxifen. I've only got two and half more months to on on it. I will be interested to see what difference (if any) it makes to be off it after 5 years.
  • Giovanna_BCNAGiovanna_BCNA Administrator, Staff, Member, Moderator Posts: 27
    edited October 30

    Hi @kezmusc,

    Sorry to hear that you have been experiencing bone aches, brain fog and poor memory, that must be very frustrating for you.  Speak with your medical oncology team regarding the symptoms you have been experiencing and that you stopped taking the tamoxifen for a couple of days and felt better.  Your oncology team may be able to make some treatment recommendations.  Hope you are feeling better.

  • kezmusckezmusc Member Posts: 30
    Thanks ladies.  At least I know its not just me!  I will definitely try the brain training app thankyou @socoda.  
    Had a quick google and it seems they are starting to do some research in this area.    
  • InkPetalInkPetal You are valuable, beautiful, extraordinary.Member Posts: 449
    You too! When I first launched into Tamoxifen I had such chronic back pain that my doctor had me see a physiotherapist only to have the pain miraculously disappear after three weeks. I never connected the two until now. Wow. I was in AGONY. Man this stuff is a bit of a punch in the face isn't it.
  • wendy55wendy55 Copper Triangle South AustraliaMember Posts: 193
    Does this ever go away, I dont think so!, 4 and a half years down the track, and on my 6th line of treatment,I dont think there is any side effect I havent had, whats a girl to do! keep calm and carry on!! a spa bath,and a cold glass of something helps occasionally, otherwise it would get you down, they can put a man on the moon and elsewhere, but cannot come up with an alternative for us!
    wendy55
  • NannatashNannatash Gold coastMember Posts: 56
    I'm on tamoxifen and get fog head aches pins needles n I have osteoarthritis so Panadol x
  • Lefty1166Lefty1166 Country W. AMember Posts: 14
    Im on tamoxifen and also have brain fog headaches,body aches ,hot flushes day and night and also suffer from tinnitus 24/7
  • Milly21Milly21 Member Posts: 8
    I have been taking tamoxifen for 9 months,and am only starting to get side effects now ,night hot flashes,and mood swings,not all the time ,maybe 2 weeks out of the month.trouble sleeping,does anyone take something to help them sleep?i can be awake most night even though I'm physically tired.
  • Brenda5Brenda5 Burrum Heads, QldMember Posts: 1,591
    edited November 3
    Don't get too physically worn out. I limit my physical activity now because if I do too much I get that way I cannot shut down to sleep at all even though I am bone tired. Once in bed I will not get up except to go to the toilet. No drinks apart from my water bottle beside my bed. No snacks. No TV. No book reading. My body knows I will not get up now and eventually it gives in and lets me sleep. It can get boring laying there but don't give in.
    Hubby in contrast (has his own room) gets up at the slightest noise. Turns on the TV, makes himself a warm drink, snacks on stuff then says he has trouble sleeping.

  • iserbrowniserbrown Member Posts: 1,643
    Hi!  I have a hot chocolate about half hour before bed and it seems to help me sleep - mind over matter?  It is a habit I have had for years, long before taking tamoxifen!  
  • RomlaRomla AdelaideMember Posts: 354
    Yes to all but I’m on an aromatase inhibitor Letrozole. Walking daily for an hour helps push thru the joint pain plus I take 2 Caltrate Bone Health and on the recommendation of my oncologist 1 Krill oil capsule daily. I’m retired so brain fog is less of an issue but have always kept a notebook to jot things I need down and try to maintain routines so I remember to do things. I note I get tired more easily which doesn’t help with memory and I try not to stress over things like names etc I forget as eventually it comes to me.I have been taking Letrozole for 13 weeks now and gather things settle with time as the body adapts so plan on hanging in there but I do not have the pressure of work just running a family with teenagers which is stressful enough.I am however consciously going much more with the flow than I have in the past and taking my time wherever possible -this has been a determined attitudinal revision for me and not easy.
Sign In or Register to comment.